This is the last post in the series: Alcohol and Drug Interactions. The previous posts in this series were Disulfiram-like Reaction, 2nd Part, and 3rd Part.
1. Binge drinking- Leads to inhibition of warfarin metabolism by CYP450 enzyme system. So it can precipitate warfarin toxicity with increased bleeding tendency in the body.
2. Chronic Alcohol consumption- Leads to induction of CYP450 enzyme system, so increases metabolism of Warfarin in the liver. So higher than usual dose of warfarin is needed to exert appropriate anticoagulant action in the patient.
Alcohol increases the sedative effects and also increases the risk of respiratory depression. It also attenuates cough reflex and gag reflex, so the patients have a higher risk of getting food stuck in their respiratory tract, remember Cafe Coronary.
1. NSAIDs have been implicated in an increased risk of ulcers and gastrointestinal bleeding in elderly
people. Alcohol may exacerbate that risk by enhancing the ability of these medications to damage the
2. Alcohol also potentiates the antiplatelet actions of Aspirin, hence increase the risk of bleeding in the patients.
3. Intake of alcohol with acetaminophen can increase the risk of acetaminophen-related toxic effects
on the liver. Acetaminophen breakdown by CYP2E1 (and possibly CYP3A) results in the formation of a toxic product(NABQI) that can cause potentially life-threatening liver damage. As mentioned earlier, heavy alcohol use enhances CYP2E1 activity. In turn, enhanced CYP2E1 activity increases
the formation of the toxic acetaminophen product. In people who drink heavily or who are fasting
(which also increases CYP2E1 activity), liver injury may occur at doses as low as 2 to 4 grams per day.
That concludes this series. I hope it will help you to guide your patients towards drinking alcohol more judiciously. :p